Thunderstorm Wind, Madison
- When
- June 28, 5:54 AM CST
- Where
- Madison County, 0.69 mi N of (Ofk)stefan Fld Norf
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.990, -97.430
A weak upper-level disturbance tracking through the central Plains triggered an early-day cluster of thunderstorms that intensified rapidly while moving through northeast Nebraska and west-central Iowa. Wind gusts well into the 70-mph range were recorded in Antelope, Madison, and Burt counties with the passage of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A weak upper-level disturbance tracking through the central Plains triggered an early-day cluster of thunderstorms that intensified rapidly while moving through northeast Nebraska and west-central Iowa. Wind gusts well into the 70-mph range were recorded in Antelope, Madison, and Burt counties with the passage of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 4:57 AM CST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
557 AM CDT Thu Jun 28 2018
.SHORT TERM...(Today through Saturday)
Issued at 249 AM CDT Thu Jun 28 2018
A ridge of high pressure will continue to work its way into the
central CONUS today. A warm front will drift north from the KS/NE
border into the forecast area this morning, as a shortwave
disturbance traverses the upper ridge. An increasing LLJ along
the frontal boundary could assist in producing some convection
across the forecast area early this morning. As that convection
wanes, CAMs indicate that the approaching shortwave may kickoff
another round of showers and thunderstorms spanning from northern
Nebraska into South Dakota.
Precip coverage will diminish by this afternoon. Strong warm
advection could bring afternoon temperatures into the upper 80s in
northeast Nebraska and western Iowa to around 100 along the KS/NE
border. With dewpoints in the mid 70s, heat indices could reach
105- 109 in far southeast NE and southwest Iowa. However, morning
convection could muddle that scenario, depending on where and how
long precipitation/cloud cover persist. Given reasonable model
agreement on heat index criteria being met, a Heat Advisory will
remain in effect for portions of northeast NE and southwest IA
from 1pm-9pm Thursday. Not much relief from the heat will come
over night Thursday, as low temperatures only dip into the mid
70s. On Friday, gusty winds and slightly drier dewpoints will
filter into central Nebraska, but Td's around 70 will remain along
and east of the Missouri river. Air temperatures on Friday will
top out in the mid 90s to around 100 across the forecast area
again, brining heat indices back to the 100-105 degree range.
Given this persistence, a Heat Advisory will continue from Pawnee
county through Burt counties in NE and areas East through Friday
evening.
.LONG TERM...(Saturday night through Wednesday)
Issued at 249 AM CDT Thu Jun 28 2018
The upper level ridge will gradually shift east of the area Friday
night, as a trough digs into the west/central US. At the surface, a
cold front will approach the western CWA. While the models indicate
some precip developing in the warm sector ahead of the front
Friday night into Saturday morning, more substantial rainfall is
expected along the boundary Saturday afternoon through Saturday
night. While exact timing and placement is still in question,
models are in fairly good agreement that heavy rain will be
possible once again. This of course could induce another round of
flooding across the region.
Showers and thunderstorms will move east of the area early Sunday
morning, with dry weather and zonal flow expected for the majority
of the day. Periodic precipitation chances will continue through
next week, but with the better upper level flow confined to the
US/Canada border region, another round of excessive rainfall
doesn't appear imminent at this time. Temperatures through the
holiday week will be fairly normal for this time of year, with
highs in the upper 80s to lower 90s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 555 AM CDT Thu Jun 28 2018
TSRA in north central NE could move east and there is a chance
that they could affect KOFK this morning. Otherwise look for
mainly VFR conditions through the period other than some patchy
early morning or late night fog. Low level wind shear is expected
to develop at all three site early in the evening and that should
continue into the night.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 11 AM to 9 PM CDT Friday for NEZ034.
Heat Advisory from 1 PM this afternoon to 9 PM CDT Friday for
NEZ045-052-053-067-068-090>093.
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for NEZ043-044-050-051-065-066-078-088-089.
IA...Heat Advisory from 11 AM to 9 PM CDT Friday for IAZ043-055-056.
Heat Advisory from 1 PM this afternoon to 9 PM CDT Friday for
IAZ069-079-080-090-091.
&&
SHORT TERM...KG
LONG TERM...KG
AVIATION...MillerHazardous Weather Outlook National Weather Service Omaha/Valley NE 415 AM CDT Thu Jun 28 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-282315- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 415 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight Flooding will continue along the Missouri River downstream from Blair. Flooding is also ongoing across parts of northeast Nebraska, especially for Logan Creek near Uehling and Lincoln Creek near Seward. There is a chance for isolated thunderstorms this morning over northeast Nebraska as warm front lifts north into the area and an upper level impulse rides east from western Nebraska. If storms do fire, some could contain hail and strong winds. A Heat Advisory is posted for southeast Nebraska and southwest Iowa Thursday. High temperatures will be in the 90s to around 100 degrees with heat indices up to 109 degrees possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A Heat Advisory is in effect for far eastern Nebraska and southwest Iowa Friday. High temperatures in the 90s with high humidity will make it feel more like 105 during the afternoon. There is a chance for thunderstorms Friday night, but especially Saturday and Saturday night. While some severe storms are possible, heavy rain is also likely. Some of that rain could lead to additional flooding in already swollen creeks and streams. Flooding will continue to occur along the Missouri River from Blair southward, and additional rainfall Saturday could cause additional rises in the river. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
Special Weather Statement National Weather Service Omaha/Valley Nebraska 640 AM CDT THU JUN 28 2018 NEZ011-016-030-281230- Boone NE-Knox NE-Antelope NE- 640 AM CDT THU JUN 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR ANTELOPE...SOUTHWESTERN KNOX AND NORTHWESTERN BOONE COUNTIES UNTIL 730 AM CDT... At 639 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near O'Neill to 7 miles east of Fort Hartsuff State Park. Movement was east at 40 mph. If these storms hold together, wind gusts to 50 mph or stronger will be possible as they move into parts of northeast Nebraska. Locations impacted include... Neligh, Elgin, Clearwater, Orchard, Petersburg, Royal, Loretto, Ashfall Fossil Beds State Historical Park and The Highway 14 And 59 Junction. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4257 9831 4258 9797 4162 9806 4165 9829 TIME...MOT...LOC 1139Z 265DEG 33KT 4248 9865 4174 9886 MILLER
The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 11:54 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
Several large branches snapped off trees and corn flattened by damaging winds.
A two foot diameter ash tree was blown down and a lot of small and large tree limbs blown down in Petersburg.
A wind gust of 77 mph was measured 4 miles south of Elgin.
Large tree limbs were blown off in Newman Grove. The winds also caused power outages in the town.
A wind gust of 79 mph was measured 1 mile north northwest of Newman Grove.
Empty grain bins were blown over by damaging winds 7 miles north of Madison.
Trees were snapped and one tree was uprooted 6 miles north of Clarkson.
A storm spotter estimated 65 mph winds with several large tree limbs down across the town of Tekamah.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771526, 771516, 771515, 771519, 771527, 771521, 771529, 771523, 771524, 771530, 771531.